Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Quad Cities, IA

April 20, 2005Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 20, 2005, 2:34 PM CDT for Henry County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 2:34 PM CDT (19:34 UTC)
Expired
Apr 20, 2005, 3:15 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 38 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 201935
SVRDVN
ILC073-202015-
/O.NEW.KDVN.SV.W.0017.050420T1934Z-050420T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HENRY COUNTY IN NORTHWEST ILLINOIS

* UNTIL 315 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WARNER...OR ABOUT 9 MILES SOUTHEAST OF EAST
  MOLINE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GENESEO BY 255 PM CDT
  ATKINSON AND 8 MILES WEST OF ANNAWAN BY 315 PM CDT

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 5 AND
33.

THIS INCLUDES INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 11 AND
20.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4153 9036 4136 9042 4126 8993 4151 8990

$$

SHEETS
1 follow-up statement
000 
WWUS53 KDVN 201954
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT WED APR 20 2005

ILC073-202001-
/O.CAN.KDVN.SV.W.0017.000000T0000Z-050420T2015Z/
HENRY IL-
251 PM CDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HENRY COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING PENNY SIZE HAIL HAS 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 4153 9036 4136 9042 4126 8993 4151 8990

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:45 AM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, Apr 20, 7:45 AM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 AM CDT WED APR 20 2005

.UPDATE...
THE HIGH PLAINS MCS HAS MAINTAINED ITS STRENGTH INTO SOUTHWEST
IOWA...AND CONTINUES TO ROLL EAST AROUND 30 MPH. ONLY THE 4KM WRF
EXPERIMENTAL MESOSCALE MODEL HAS THIS FEATURE...WITH ALL 00Z AND 06Z
MODELS EFFECTIVELY MISSING THIS FEATURE.  WITH MOISTURE CONVERGENCE
INCREASING OVER THE CWA...AND 1 HOUR PRESSURE FALLS SHOWING UP SINCE
6 AM...I FEEL THIS MCS WILL AT LEAST DECAY WITHIN THE CWA.
ADDITIONALLY...THE 4KM WRF MODEL FIRES OFF NEW ROUNDS OF CONVECTION
ALONG AND SOUTH OF THE FRONT NEAR HWY 30 THIS AFTERNOON AND EARLY
EVENING.  FOR THESE REASONS...WITH UPDATE FOR LIKELY POPS SOUTH OF
HIGHWAY 30...AND CHANCE POPS NORTH.  MID CLOUDS ARE STILL NOT
OVERCAST SOUTH OF THE FRONT...TO NO MAJOR UPDATES TO THE
TEMPERATURES YET.
..ERVIN..

&&

.PREVIOUS FORECAST DISCUSSION...
SYNOPSIS...
THE CWA CONTINUES TO BE PLACED IN THE EXACT LOCATION BETWEEN TWO
AREAS OF STRONG FORCING FOR PRECIPITATION.  THE FIRST IS NOW EXITING
SOUTHEAST WISCONSIN AS A SHORT WAVE TROF HELPS PUSH A COLD FRONT
SOUTH INTO THE GREAT LAKES. THE SECOND IS THE MAIN AREA OF LLJ
CONVERGENCE ALONG THE FRONT OVER CENTRAL AND WESTERN IOWA.  THIS IS
AIDING THE HEAVY RAIN AND FLASH FLOODING EVENT OVER THE DMX CWA.  AS
OF 230 AM...THE LLJ HAS VEERED ENOUGH TO ALLOW SOME OF THE EASTERN
EDGE OF STRATIFYING CONVECTION INTO THE WESTERN EDGE OF THE CWA. A
SMALL MCV IS NOTED IN THE REFLECTIVITY NEAR DES MOINES...AND MAY
ALLOW SOME OF THIS RAIN TO HOLD TOGETHER AS IT DRIFTS EAST EARLY
THIS MORNING...BUT THE MAIN FOCUS FOR STORM SHOULD REMAIN WEST OF
I380.

&&

.SHORT TERM...(TODAY AND TONIGHT)
THE COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TODAY. WITH TEMPS
STILL RUNNING IN THE UPPER 50S NORTH TO MID TO UPPER 60S CENTRAL AND
SOUTH...HIGHS WILL OCCUR EARLY TODAY...AND WILL LIKELY LEVEL OFF OR
FALL DURING THE AFTERNOON AS CLOUDS STAY OVERHEAD AND NORTHEAST
WINDS DEVELOP.  THE NORTHEAST FLOW IS FORECAST TO BE WEAK THIS
MORNING AS THE CONVECTIVE DEBRIS MUDDLES THE SYNOPTIC FRONT.
HOWEVER...BY TONIGHT...IT SHOULD STRENGTHEN AND DRAW IN COOLER AND
DRIER AIR.  WE WILL CONTINUE TO HAVE THE THREAT OF SHOWERS AND SOME
THUNDERSTORMS TODAY AND EARLY TONIGHT...AS WEAK ISENTROPIC LIFT
CONTINUES NEAR AND JUST NORTH OF THE FRONTAL BOUNDARY. HIGHS TODAY
WILL BE MID 60S NORTH TO MID 70S SOUTH. IF...WE GET SUN ALONG AND
AHEAD OF THE FRONT (I-80 SOUTH)...HIGHS MAY AGAIN CLIMB TO THE UPPER
70S WHICH IS FORECAST BY NAM GUIDANCE.     ..ERVIN..

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)...
FOCUS WAS ON PRECIPITATION THURSDAY NIGHT THROUGH FRIDAY EVENING AND
TEMPERATURES THROUGH EARLY NEXT WEEK.  LOW PRESSURE WILL MOVE ACROSS
IOWA AND MISSOURI THURSDAY NIGHT...EXITING THE AREA TO THE EAST
DURING THE DAY FRIDAY.  PUT BLANKET 50 POP IN FOR MODERATE SHOWERS
AND ISOLATED THUNDERSTORMS FOR THURSDAY NIGHT...WITH CHANCES OF
LIGHT RAIN SHOWERS DIMINISHING WEST TO EAST FRIDAY...BUT STILL 40/50
POP.  LINGERING LIGHT RAIN IN EASTERN PARTS OF CWA INTO FRIDAY
NIGHT.  LATER SHIFTS MAY WANT TO CHANGE SHOWERY FORECAST FOR FRIDAY
TO JUST A STRATIFORM LIGHT RAIN.  NONE THE LESS...FRIDAY LOOKING TO
BE JUST A RAW DAY...WITH A COLD RAIN AND GUSTY...DARE I SAY
/BRISK/...NORTH NORTHEAST WINDS.  TEMPS WERE LOWERED A GOOD 5 TO 10
DEGREES FRIDAY THROUGH SUNDAY...AS COLD AIR FILTERS INTO THE REGION
BEHIND THE SYSTEM.  ALTHOUGH MODEL 850 TEMPS SEEM TO BE OVERDONE...
TRENDED TEMPS DOWNWARD QUITE A BIT FROM PREVIOUS FORECASTS.  THERE
EVEN EXISTS THE POSSIBILITY OF A FROST ALONG HIGHWAY 30 AND
NORTHWARD BOTH SATURDAY AND SUNDAY MORNINGS.  SOMETHING TO KEEP AN
EYE ON.  NOT MANY CHANGES TO GOING FORECAST BEYOND MONDAY.     ..14..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/14
Hazardous weather outlook, Apr 20, 5:00 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED APR 20 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY TODAY.
SHOWERS AND SCATTERED THUNDERSTORMS WILL BE FOUND OVER AREAS SOUTH
OF HIGHWAY 20 THIS MORNING...WITH THE BEST COVERAGE OF STORMS
BETWEEN HIGHWAY 30 AND HIGHWAY 34.  THESE STORMS WILL BE CAPABLE OF
BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL. ANOTHER LARGE AREA OF
THUNDERSTORMS MAY MOVE OUT OF CENTRAL IOWA INTO THE AREA LATER THIS
MORNING AND EARLY THIS AFTERNOON.  IF THESE STORM HOLD TOGETHER...
THEY WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND POSSIBLY
LARGE HAIL. THE AREA MOST AT RISK FOR THIS SECOND ROUND OF STORMS
WILL BE SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND NORTHEAST
MISSOURI. LATE THIS AFTERNOON AND THIS EVENING...SHOWERS AND A FEW
WEAK THUNDERSTORMS WILL BE POSSIBLE OVER AREAS GENERALLY SOUTH OF
HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND SOME EMBEDDED THUNDERSTORMS CAN BE EXPECTED THURSDAY NIGHT
AND FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM AND VERY
STRONG COLD FRONT MOVE THROUGH THE MIDWEST.  MUCH COLDER CONDITIONS
CAN BE EXPECTED FRIDAY AND SATURDAY...WITH FROST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT...SOUTH OF
HIGHWAY 20.

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:08 PM CDTSevere Thunderstorm WarningDVNMercer52 min
Apr 20, 6:58 PM CDTSevere Thunderstorm WarningDVNMercer19 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.